zbMATH — the first resource for mathematics

Geometry Search for the term Geometry in any field. Queries are case-independent.
Funct* Wildcard queries are specified by * (e.g. functions, functorial, etc.). Otherwise the search is exact.
"Topological group" Phrases (multi-words) should be set in "straight quotation marks".
au: Bourbaki & ti: Algebra Search for author and title. The and-operator & is default and can be omitted.
Chebyshev | Tschebyscheff The or-operator | allows to search for Chebyshev or Tschebyscheff.
"Quasi* map*" py: 1989 The resulting documents have publication year 1989.
so: Eur* J* Mat* Soc* cc: 14 Search for publications in a particular source with a Mathematics Subject Classification code (cc) in 14.
"Partial diff* eq*" ! elliptic The not-operator ! eliminates all results containing the word elliptic.
dt: b & au: Hilbert The document type is set to books; alternatively: j for journal articles, a for book articles.
py: 2000-2015 cc: (94A | 11T) Number ranges are accepted. Terms can be grouped within (parentheses).
la: chinese Find documents in a given language. ISO 639-1 language codes can also be used.

a & b logic and
a | b logic or
!ab logic not
abc* right wildcard
"ab c" phrase
(ab c) parentheses
any anywhere an internal document identifier
au author, editor ai internal author identifier
ti title la language
so source ab review, abstract
py publication year rv reviewer
cc MSC code ut uncontrolled term
dt document type (j: journal article; b: book; a: book article)
$\varepsilon$-uniformly convergent fitted mesh finite difference methods for general singular perturbation problems. (English) Zbl 1103.65084
The authors consider a two point boundary value problem of a scalar linear ordinary differential equation (ODE) of second order. In this equation, a parameter $\varepsilon$ implies a singular perturbation problem for small values of the parameter. A Shishkin mesh is used to discretise the domain of dependence following a strategy introduced {\it G. I. Shishkin} [Zh. Vychisl. Mat. Fiz. 28, No. 11, 1649--1662 (1988; Zbl 0662.65086)]. Thereby, piecewise equidistant grids are applied, where smaller step sizes arise in the boundary layers of the exact ODE solution. A finite difference scheme tailored to the ODE is constructed on an arbitrary fitted mesh to obtain a linear system for the numerical approximations. The authors prove that the finite difference method using the Shishkin mesh is uniformly convergent for all $0 < \vert \varepsilon\vert \le 1$. Thereby, the convergence rate $\mathcal{O}(\log^2(n) / n^2)$ is achieved, where $n$ denotes the total number of subintervals. In contrast, straightforward techniques exhibit just a rate of $\mathcal{O}(\log(n) / n)$. Numerical simulations of five examples, where the exact solution is known, verify the predicted convergence properties.

65L10Boundary value problems for ODE (numerical methods)
65L12Finite difference methods for ODE (numerical methods)
65L20Stability and convergence of numerical methods for ODE
34B05Linear boundary value problems for ODE
34E15Asymptotic singular perturbations, general theory (ODE)
65L50Mesh generation and refinement (ODE)
Full Text: DOI
[1] Allen, D.; Southwell, R. V.: Relaxation methods applied to determine the motion in 2-D of a viscous fluid past a fixed cylinder. Quart. J. Mech. appl. Math. 8, No. 2, 129-145 (1955) · Zbl 0064.19802
[2] Bakhvalov, N. S.: Towards optimization of methods for solving boundary value problems in the presence of a boundary layer. Zh. vychisl. Mat. fiz. 9, 841-859 (1969)
[3] Chang, K. W.; Howes, F. A.: Nonlinear singular perturbation phenomena: theory and application. (1984) · Zbl 0559.34013
[4] Doolan, E. P.; Miller, J. J. H.; Schilders, W. H. A.: Uniform numerical methods for problems with initial and boundary layers. (1980) · Zbl 0459.65058
[5] Farrell, P. A.; Hegarty, A. F.; Miller, J. J. H.; O’riordan, E.; Shishkin, G. I.: Robust computational techniques for boundary layers. (2000) · Zbl 0964.65083
[6] Fröhner, A.; Roos, H. -G.: The ${\epsilon}$-uniform convergence of a defect correction method on a shishkin mesh. Appl. numer. Math. 37, 79-94 (2001) · Zbl 0978.65069
[7] Fröhner, A.; Linss, T.; Roos, H. -G.: Defect correction on shishkin-type meshes. Numer. algorith. 26, 281-299 (2001) · Zbl 0976.65074
[8] Hegarty, A. F.; Miller, J. J. H.; O’riordan, E.; Shishkin, G. I.: On numerical experiments with central difference operators on special piecewise uniform meshes for problems with boundary layers. Notes on numerical fluid mechanics 46 (1994) · Zbl 0808.65101
[9] Hegarty, A. F.; Miller, J. J. H.; O’riordan, E.; Shishkin, G. I.: Use of central difference operators for the solution of singularly perturbed problems. Comm. appl. Numer. methods 10, 297-302 (1994) · Zbl 0815.65108
[10] Herceg, D.: Uniform fourth order difference scheme for a singular perturbation problem. Numer. math. 56, 675-693 (1990) · Zbl 0668.65060
[11] Kadalbajoo, M. K.; Patidar, K. C.: A survey of numerical techniques for solving singularly perturbed ordinary differential equations. Appl. math. Comp. 130, No. 2-3, 457-510 (2002) · Zbl 1026.65059
[12] Kadalbajoo, M. K.; Patidar, K. C.: Singularly perturbed problems in partial differential equations: a survey. Appl. math. Comp. 134, No. 2-3, 371-429 (2003) · Zbl 1024.35007
[13] Kadalbajoo, M. K.; Patidar, K. C.: Exponentially fitted spline in compression for the numerical solution of singular perturbation problems. Comput. math. Appl. 46, No. 5-6, 751-767 (2003) · Zbl 1100.65505
[14] M.K. Kadalbajoo, K.C. Patidar, Parameter uniform high order fitted mesh methods for general singular perturbation problems, in preparation. · Zbl 1100.65505
[15] M.K. Kadalbajoo, K.C. Patidar, K.K. Sharma, {$\epsilon$}-Uniformly convergent fitted methods for the numerical solution of the problems arising from singularly perturbed general DDEs, submitted for publication.
[16] Kevorkian, J.; Cole, J. D.: Perturbation methods in applied mathematics. (1981) · Zbl 0456.34001
[17] Kevorkian, J.; Cole, J. D.: Multiple scale and singular perturbation methods. (1996) · Zbl 0846.34001
[18] Lambert, J. D.: Computational methods in ordinary differential equations. (1973) · Zbl 0258.65069
[19] W. Liniger, R.A. Willoughby, Efficient numerical integration methods for stiff system of differential equations, IBM Research Report RC-1970, 1967. · Zbl 0187.11003
[20] Linss, T.; Roos, H. -G.; Vulanović, R.: Uniform pointwise convergence on shishkin type meshes for quasilinear convection diffusion problems. SIAM J. Numer. anal. 38, 897-912 (2000) · Zbl 0977.65067
[21] Miller, J. J. H.: Construction of a FEM for a singularly perturbed problem in 2 dimensions. Internat. ser. Numer. math. 31, 165-169 (1976)
[22] Miller, J. J. H.; O’riordan, E.; Shishkin, G. I.: Fitted numerical methods for singular perturbation problems. (1996)
[23] Morton, K. W.: Numerical solution of convection-diffusion problems. (1996) · Zbl 0861.65070
[24] Natividad, M. C.; Stynes, M.: Richardson extrapolation for a convection-diffusion problem using a shishkin mesh. Appl. numer. Math. 45, No. 2, 315-329 (2003) · Zbl 1019.65053
[25] Nayfeh, A. H.: Perturbation methods. (1973) · Zbl 0265.35002
[26] Nayfeh, A. H.: Introduction to perturbation techniques. (1981) · Zbl 0449.34001
[27] O’malley, R. E.: Introductions to singular perturbations. (1974)
[28] O’malley, R. E.: Singular perturbation methods for ordinary differential equations. (1991)
[29] Roos, H. -G.; Stynes, M.; Tobiska, L.: Numerical methods for singularly perturbed differential equations. (1996) · Zbl 0844.65075
[30] Roos, H. -G.: Layer adapted grids for singular perturbation problems. Z. angew. Math. mech. 78, 291-309 (1998) · Zbl 0905.65095
[31] Roos, H. -G.; Linss, T.: Sufficient conditions for uniform convergence on layer adapted grids. Computing 64, 27-45 (1999) · Zbl 0931.65085
[32] Shishkin, G. I.: A difference scheme for a singularly perturbed parabolic equation with a discontinuous boundary condition. Zh. vychisl. Mat. fiz. 28, 1679-1692 (1988) · Zbl 0662.65086
[33] Stynes, M.; Roos, H. -G.: The midpoint upwind scheme. Appl. numer. Math. 23, 361-374 (1997) · Zbl 0877.65055
[34] Stynes, M.: A jejune heuristic mesh theorem. Comput. methods appl. Math. 3, 488-492 (2003) · Zbl 1040.65070
[35] Sun, G.; Stynes, M.: An almost fourth order uniformly convergent difference scheme for a semilinear singularly perturbed reaction diffusion problem. Numer. math. 17, 487-500 (1995) · Zbl 0824.65078
[36] Varah, J. M.: A lower bound for the smallest singular value of a matrix. Linear algebra appl. 11, 3-5 (1975) · Zbl 0312.65028
[37] Vulanović, R.: On a numerical solution of a type of singularly perturbed boundary value problem by using a special discretization mesh. Univ. novom. Sadu zb. Rad. prirod. Mat. fak. Ser. mat. 13, 187-201 (1983) · Zbl 0573.65064
[38] Vulanović, R.: A uniform method for quasilinear singular perturbation problems without turning points. Computing 41, 97-106 (1989) · Zbl 0664.65082
[39] Vulanović, R.: A second order numerical method for nonlinear singular perturbation problems without turning points. J. comput. Math. phys. 31, 522-532 (1991) · Zbl 0727.65065
[40] Vulanović, R.: A uniform numerical method for a class of quasilinear turning point problems. Proc. 13th IMACS world congress on computation and applied mathematics, 493 (1991) · Zbl 0780.65043
[41] Vulanović, R.; Farrell, P. A.: Continuous and numerical analysis of a multiple boundary turning point problems. SIAM J. Numer. anal. 30, 1400-1418 (1993) · Zbl 0787.65058
[42] Vulanović, R.: Fourth order algorithms for a semilinear singular perturbation problem. Numer. algorith. 16, 117-128 (1997) · Zbl 0903.65069
[43] Vulanović, R.: A priori meshes for singularly perturbed quasilinear two-point boundary value problems. IMA J. Numer. anal. 21, 349-366 (2001) · Zbl 0989.65081
[44] Vulanović, R.: A higher order scheme for quasilinear boundary value problems with two small parameters. Computing 67, 287-303 (2001) · Zbl 1103.65321